Geometric rigidity of Xm invariant measures

Michael Hochman*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

20 Scopus citations


Let μ be a probability measure on [0, 1] which is invariant and ergodic for Ta(x) = ax mod 1, and 0 < dim μ < 1. Let f be a local diffeomorphism on some open set. We show that if E R and (f μ)|E ~ μ|E, then f'(x) ∈ {±ar : r ∈ Q} at μ-a.e. point x ∈ f-1E. In particular, if g is a piecewise analytic map preserving μ then there is an open g-invariant set U containing supp μ such that g|U is piecewise linear with slopes which are rational powers of a. In a similar vein, for μ as above, if b is another integer and a, b are not powers of a common integer, and if ν is a Tb- invariant measure, then fμ ν for all local diffeomorphisms f of class C2. This generalizes the Rudolph-Johnson Theorem and shows that measure rigidity of Ta, Tb is a property not of the structure of the abelian action, but rather of their smooth conjugacy classes: if U, V are maps of R/Z which are C2-conjugate to Ta, Tb then they have no common measure of positive dimension that is ergodic for both.

Original languageAmerican English
Pages (from-to)1539-1563
Number of pages25
JournalJournal of the European Mathematical Society
Issue number5
StatePublished - 2012
Externally publishedYes


  • Fractal geometry
  • Geometric measure theory
  • Interval map
  • Invariant measure
  • Measure rigidity
  • Scenery flow


Dive into the research topics of 'Geometric rigidity of Xm invariant measures'. Together they form a unique fingerprint.

Cite this